Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Reddish skin rashes on the body after taking Biaxin and Plaquenil. Taking prednisone. Recovery period?

User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 2006
Answered : 520 Questions
Question
i was taking Biaxin and Plaquenil for 4 days and broke out with blotches on my body...none on face , hands, or feet. They are irregularily shaped and a reddish to purplish color. They do not itch. Dr. said to discontinue drugs and gave me prednisone. Took it for 5 weeks and they have gotten better but NOT gone. Was told the if this was from the Plaquenil, that it could take up to 3 months for this condition to totally clear up? HELP
Posted Sun, 15 Apr 2012 in Skin Hair and Nails
 
 
Answered by Dr. Gaurang Krishna 13 hours later
Hello,

Thanks for the query.

In my opinion, you have been treated rightly.

This can very well be a drug reaction. Though I do not expect the red blotches to remain as such for a long time; but yes, the black marks they leave tend to persist for months.

Five weeks of prednisolone is usually enough. You may consider applying a moisturizing cream over the affected areas now.

Hope I have answered your query. Please accept my answer in case you do not have further queries.

Regards


Above answer was peer-reviewed by
 
Follow-up: Reddish skin rashes on the body after taking Biaxin and Plaquenil. Taking prednisone. Recovery period? 2 hours later
My Dr. has told me that if the condition begins to get worse "even a little" that she wants to put me back on the predisone. She has also mentioned vasculitis ????? but didn't elaborate. Should I go back on the predisone and what is vasculitis? I am wondering if I should be going to a "specialist" in another field ? Thank you.
 
 
Answered by Dr. Gaurang Krishna 17 hours later
Hello and thanks again,

My opinion about restarting prednisolone is if this is a drug reaction and you have stopped the culprit drug, I do not see any reason to start prednisolone again.

A dermatologist is the best person you should see for this problem.

Vasculitis is basically an inflammation of small capillaries and venules in the skin. If you may attach a few pictures of your lesions on the right hand side of the query page, it will be of great help to me for giving you a better opinion.

Awaiting your response

Thanks
Above answer was peer-reviewed by
 
Follow-up: Reddish skin rashes on the body after taking Biaxin and Plaquenil. Taking prednisone. Recovery period? 6 days later
Image uploaded
 
 
Answered by Dr. Gaurang Krishna 6 hours later
Thank you for uploading the image. I have taken a good look at it.

This does look like a drug rash. Vasculitis, a distant possibility too comes to mind.

In my opinion the lesion should be biopsied.

Hope I answered all your questions. Please accept my answer in case you do not have further queries. Wish you Good Health.

Regards,
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor